Kentucky, 2007

Damaging Wind in Kentucky, August 28, 2007

August 28, 2007 · NWS LMK · 1 event in 1 county or zone

An approaching cold front set off an isolated thunderstorm in Hardin County. Thunderstorm winds blew a barn down in the Upton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An approaching cold front set off an isolated thunderstorm in Hardin County. Thunderstorm winds blew a barn down in the Upton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 28, 12:15 PM EST, 1 hour earlier.

Area forecast discussion, Aug 28, 12:15 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT TUE AUG 28 2007

.AVIATION (18Z TAFS)...

MOISTURE ACROSS THE GULF COAST STATES HAS BEGUN TO SLOWLY FILTER
NORTH INTO SOUTHERN KENTUCKY THIS AFTERNOON. AN ISOLATED SHOWER OR
THUNDERSTORMS IS NOT OUT OF THE QUESTION EAST OF BWG BUT NO
PRECIPITATION IS EXPECTED AT THE TAF SITES THROUGH THE FORECAST
PERIOD. WITH THE HIGHER MOISTURE I WILL MENTION SOME MVFR VSBYS
AFTER 09Z AT BWG WITH VFR CONDITIONS EXPECTED AT THE REST OF THE
AREA.  --JA

&&

.LATE MORNING UPDATE...

THE CURRENT FORECAST IS IN GOOD SHAPE AND ONLY MINOR ADJUSTMENTS
PLANNED. WE WILL UP TEMPERATURES ACROSS THE SOUTH WITH READINGS
THERE ALREADY IN THE MID 80S... 98 AND 99 LOOKS GOOD EVEN WITH A
LITTLE MOISTURE STREAMING NORTH INTO THE AREA. WE WILL KEEP THAT
AREA DRY AS WELL BUT A FEW THUNDERSTORMS MAY APPROACH THE KENTUCKY
BORDER FROM TENNESSEE LATE IN THE DAY. --JA

.PREVIOUS DISCUSSION (ISSUED AT 252 AM EDT TUE)...

SHORT TERM (TODAY AND TONIGHT)...

RELATIVELY QUIET WEATHER PATTERN FOR THE TODAY AND TONIGHT PERIOD
THOUGH THE AREA SHOULD SEE A WARMER AND SLIGHTLY MORE UNSTABLE AIR
MASS THIS AFTERNOON. NAM MODEL CONTINUES TO TREND MOISTURE IN EARLY
THIS MORNING BUT KEEPS ANY FORCING WELL TO THE SOUTH OF THE AREA
THROUGH THIS AFTERNOON AND ALSO LEAVES BEST INSTABILITY AXIS THROUGH
NORTHERN TENNESSEE DURING THE AFTERNOON AND EVENING AS WELL. THIS
FURTHER SOUTH AND SLOW PROGRESSION OF WAVE ENERGY AND INSTABILITY
CONTINUES TO BE MORE IN LINE WITH WHAT THE GFS MODEL IS INDICATING.
THIS WOULD MEAN THAT THOUGH SOME AFTERNOON CU WILL DEVELOP AGAIN AND
THAT THE BEST CHANCE FOR PRECIP REMAINS SOUTH OF THE CWA...SO WILL
KEEP POP MENTION OUT OF THE FORECAST FOR THE SHORT TERM.

TEMPERATURES TODAY WARM UP NICELY WITH ABUNDANT SUNSHINE AND THERMAL
RIDGE BUILDING OVER THE STATE. MODELS INDICATING THAT HIGHS SHOULD
BE A FEW DEGREES WARMER THAN YESTERDAY AND HAVE CONTINUES THAT TREND
FROM PREVIOUS FORECAST.

MACZKO

LONG TERM (WEDNESDAY THROUGH LABOR DAY)...

WEDNESDAY THROUGH THURSDAY...

A FAST ZONAL FLOW WEDNESDAY ALONG THE US/CANADIAN BORDER WILL BECOME
SLIGHTLY MORE AMPLIFIED BY LATE THURSDAY AS A DISTURBANCE CARVES A
TROUGH ACROSS THE GREAT LAKES REGION. STRONG RIDGING...INITIALLY
ACROSS THE SOUTHERN PLAINS...WILL RETROGRADE WESTWARD AS A RIDGE
AMPLIFIES ACROSS THE CENTRAL ROCKIES. HIGH PRESSURE BUILDING ACROSS
THE UPPER MIDWEST BEHIND THIS PROGRESSIVE TROUGH ACROSS THE GREAT
LAKES WILL BRING IN SLIGHTLY COOLER AIR TO THE LOWER OHIO VALLEY BY
EARLY FRIDAY.

IN CONTRAST TO MUCH OF THE SUMMER...WHEN THE SOUTHEASTERN STATES
HAVE BEEN IN A DROUGHT...AMPLE MOISTURE AND AFTERNOON CONVECTION IS
EXPECTED NOT ONLY TODAY BUT ALSO WEDNESDAY AS FAR NORTH AS
TENNESSEE. THE NAM ATTEMPTS TO BRING SOME PRECIPITABLE WATER VALUES
AS HIGH AS 2 INCHES INTO SOUTHERN KENTUCKY WEDNESDAY AFTERNOON. THIS
IS MORE AGGRESSIVE THAN THE PREFERRED GFS. THE NAM HAS A HISTORY
THIS SEASON OF OVERDOING SURFACE DEWPOINTS AND PRECIPITABLE
WATER...BUT CANNOT COMPLETELY DISCOUNT ENOUGH MOISTURE ACROSS OUR
SOUTH FOR ISOLATED AFTERNOON CONVECTION. MAY INTRODUCE 20 POPS
ACROSS THE SOUTH WEDNESDAY AFTERNOON. WEDNESDAY WILL BE QUITE
HOT...PROBABLY THE HOTTEST DAY OF THE WEEK. THE WARMEST HIGHS WILL
FALL ACROSS OUR NORTHERN COUNTIES DUE TO MORE SUN AND A DRIER
AIRMASS.

A COLD FRONT WILL APPROACH SOUTHERN INDIANA BY THURSDAY AFTERNOON.
THE RECENT TREND IN THE MODELS HAVE BEEN TO SLOW THE FRONT DUE TO
THE MORE SHALLOW NATURE OF THE TROUGH EXITING THE GREAT LAKES.
DYNAMICS-WISE THIS FRONT DOESNT HAVE MUCH TO WORK WITH. DO NOT
EXPECT MUCH SURFACE CONVERGENCE ALONG THE BOUNDARY...NOR MUCH
POOLING OF MOISTURE...WHICH I FEEL WILL STILL BE RELEGATED TO THE
NORTHERN GULF STATES. WILL CONTINUE ONGOING FORECAST OF 30 POPS
THURSDAY AND THURSDAY NIGHT.

THE OHIO VALLEY WILL HAVE LIGHT WINDS BOTH WEDNESDAY AND
THURSDAY...WITH NEARLY CALM WINDS AT NIGHT.  JSD

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 28, 10:30 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT TUE AUG 28 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT (1030 AM CDT) TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL KENTUCKY
WEDNESDAY AFTERNOON.

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY NIGHT AND THURSDAY AS
MOISTURE RETURNS AHEAD OF A COLD FRONT. AT THIS TIME...NO ORGANIZED
SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JSD/JA

The radar

The Louisville radar (KLVX), 57 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
August 28, 1:15 PM EST to 1:17 PM EST
Where
Hardin County, 4 mi S of Sonora
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
37.462, -85.900

A barn was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49098.